Alert archive / Arizona / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 32, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Aug 2, 2020, 7:12 PM MST for Cochise County, Santa Cruz County, Arizona. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 2, 2020, 7:12 PM MST (02:12 UTC)
- Expired
- Aug 2, 2020, 8:00 PM MST
- In force
- 48 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cochise County, AZ, Santa Cruz County, AZ
The radar
The Tucson radar (KEMX), 28 km from the middle of the area, began a volume at 02:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 2, 7:15 PM MST | HAIL 1 | 7 E Sonoita, AZ | NEIGHBOR OF A TRAINED SPOTTER NEAR ELGIN REPORTED 1 INCH HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 2.2 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1601 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 3083 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -29 m²/s²
- 0-3 km storm-relative helicity
- -20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
130
WUUS55 KTWC 030212
SVRTWC
AZC003-023-030300-
/O.NEW.KTWC.SV.W.0032.200803T0212Z-200803T0300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
712 PM MST Sun Aug 2 2020
The National Weather Service in Tucson has issued a
* Severe Thunderstorm Warning for...
Western Cochise County in southeastern Arizona...
Northeastern Santa Cruz County in southeastern Arizona...
* Until 800 PM MST.
* At 712 PM MST, a severe thunderstorm was located over Elgin, or 23
miles southwest of Benson, moving south at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Sonoita, Elgin, Fort Huachuca and Canelo.
This includes the following highways...
Route 82 between mile markers 35 and 44.
Route 83 between mile markers 14 and 29.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3173 11062 3173 11047 3154 11042 3153 11063
TIME...MOT...LOC 0212Z 354DEG 11KT 3169 11056
HAIL...1.00IN
WIND...60MPH
$$
AH2 follow-up statements
891
WWUS55 KTWC 030237
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
737 PM MST Sun Aug 2 2020
AZC003-023-030300-
/O.CON.KTWC.SV.W.0032.000000T0000Z-200803T0300Z/
Cochise-Santa Cruz-
737 PM MST Sun Aug 2 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM MST
FOR WESTERN COCHISE AND NORTHEASTERN SANTA CRUZ COUNTIES...
At 737 PM MST, a severe thunderstorm was located over Elgin, or 22
miles northwest of Sierra Vista, moving south at 5 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Sonoita, Elgin and Fort Huachuca.
This includes the following highways...
Route 82 between mile markers 35 and 44.
Route 83 between mile markers 16 and 29.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3173 11062 3173 11047 3155 11042 3154 11063
TIME...MOT...LOC 0237Z 353DEG 6KT 3166 11056
HAIL...1.00IN
WIND...60MPH
$$
AH785
WWUS55 KTWC 030254
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
754 PM MST Sun Aug 2 2020
AZC003-023-030303-
/O.EXP.KTWC.SV.W.0032.000000T0000Z-200803T0300Z/
Cochise-Santa Cruz-
754 PM MST Sun Aug 2 2020
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN COCHISE AND
NORTHEASTERN SANTA CRUZ COUNTIES WILL EXPIRE AT 800 PM MST...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However heavy rain
is still possible with this thunderstorm.
LAT...LON 3173 11062 3173 11047 3155 11042 3154 11063
TIME...MOT...LOC 0253Z 354DEG 11KT 3162 11056
$$
AHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 2:09 PM MST, 5 hours 3 minutes earlier.
Area forecast discussion, Aug 2, 2:09 PM MST, 5 hours 3 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 209 PM MST Sun Aug 2 2020 .SYNOPSIS...The strong ridge of high pressure responsible for our hotter than average temperatures will gradually weaken in the coming days, although the hotter than normal temperatures will continue through next week. Isolated to scattered thunderstorms will develop each afternoon as well, though Monday and Tuesday look to be a little less active compared to the rest of the week. && .DISCUSSION...Thunderstorms erupted over the White Mountains on schedule although it is running just about an hour or so behind elsewhere. The slower heating thanks to the thick smoke layer overhead slowed things up. Starting to see convection starting to bubble over a few of the east sky island areas at this time and would expect this to continue over the next hour or two. Then we should see isolated to scattered convection about the area mainly east, south and potentially southwest of Tucson although likely not as vigorous as it could have been without the dense smoke layer. Any convection that develops should shut down by midnight. The upper high will center itself over the area Monday as it slowly oozes eastward which will help to suppress the convection, generally confining it to the international border area and up over the White mountains. Temperatures will be quite warm and flirting with heat warning thresholds but opted to not go that route at this time. If the Apple Fire in California has another active burn period later today, smoke could impact our temperatures again tomorrow afternoon. For Tuesday into Wednesday, the center of the high will continue to move east with an upper trough moving onto the west coast. This will induce just enough of a southerly flow that we should be able to spread thunderstorms just a bit further north Tuesday and even more so Wednesday. This will result in a trimming of the afternoon temperatures by a few degrees. By Thursday and/or Friday depending on timing, the upper trough strengthens along the west coast increasing the southwest flow aloft over the area which will eventually force the moisture over the area off to the east if this comes to pass. However during the transition of having lingering moisture and stronger mid-level flow could make for more organized convection We will see how that plays out with time. The drier southwest flow looks to linger through next weekend at this time which would translate into drier and warmer conditions once again with any convection confined fairly close to the southern and/or eastern border areas. && .AVIATION...Valid through 04/00Z. FEW-SCT clouds (locally BKN) at 10k-15k ft MSL much of the period. Isolated to scattered -TSRA/-SHRA into this evening. Wind gusts to near 45 kts may occur at times with the stronger -TSRA. Otherwise, NWLY SFC wind at 8-14 kts with gusts around 20 kts into this evening. The strongest speeds will occur in the Upper Gila River Valley near KSAD. Winds decrease overnight to less than 10 kts. Isolated -TSRA/-SHRA return Monday afternoon south and east of KTUS with sfc wind WLY/NWLY mainly less than 12 kts. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Hot temperatures continue this week. Expect isolated to scattered mainly afternoon and evening thunderstorms favoring locations east to south of Tucson through Tuesday. Coverage of thunderstorms extends further westward by midweek to include much of the area. By the weekend, thunderstorms will once again be limited to areas east to south of Tucson. Except for some slightly elevated 20-foot northwest winds in the upper Gila River valley through Monday, 20-foot winds winds will generally follow typical diurnal trends at less than 15 mph apart. However, thunderstorms may produce wind gusts in excess of 40 mph. && .TWC WATCHES/WARNINGS/ADVISORIES... None. && Public...Cerniglia Aviation...Carpenter Fire Weather....Carpenter Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Aug 2, 4:45 PM MST, 2 hours 27 minutes before
Special Weather Statement National Weather Service Tucson AZ 445 PM MST Sun Aug 2 2020 AZZ509-030015- Upper Gila River and Aravaipa Valleys including Clifton/Safford- 445 PM MST Sun Aug 2 2020 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRAHAM COUNTY UNTIL 515 PM MST... At 445 PM MST, Doppler radar was tracking a strong thunderstorm 8 miles northwest of Thatcher, or 11 miles northwest of Safford, moving southeast at 5 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Safford, Thatcher, Safford Regional Airport, Pima, Central and Fort Thomas. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3276 10973 3296 11009 3309 10996 3287 10957 TIME...MOT...LOC 2345Z 297DEG 5KT 3291 10988
Special weather statement, Aug 2, 5:15 PM MST, 1 hour 57 minutes before
Special Weather Statement National Weather Service Tucson AZ 515 PM MST Sun Aug 2 2020 AZZ507-513-030045- Upper San Pedro River Valley including Sierra Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including Bisbee/Canelo Hills/Madera Canyon- 515 PM MST Sun Aug 2 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COCHISE COUNTY UNTIL 545 PM MST... At 515 PM MST, Doppler radar was tracking a strong thunderstorm near Fort Huachuca, or near Sierra Vista, moving south at 20 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Sierra Vista, Hereford, Fort Huachuca, Ramsey Canyon Preserve and Coronado National Memorial. LAT...LON 3160 11040 3160 11024 3135 11022 3136 11042 TIME...MOT...LOC 0015Z 001DEG 17KT 3150 11032 TGD
Special weather statement, Aug 2, 6:00 PM MST, 1 hour 12 minutes before
Special Weather Statement National Weather Service Tucson AZ 600 PM MST Sun Aug 2 2020 AZZ503-030145- Upper Santa Cruz River and Altar Valleys including Nogales- 600 PM MST Sun Aug 2 2020 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SANTA CRUZ COUNTY UNTIL 645 PM MST... At 559 PM MST, Doppler radar was tracking a strong thunderstorm near Tubac, moving southeast at 15 mph. Pea sized hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Tubac, Rio Rico, Patagonia Lake State Park and Tumacacori. LAT...LON 3161 11113 3167 11099 3147 11083 3141 11107 TIME...MOT...LOC 0059Z 334DEG 11KT 3157 11103 AH
Local storm report, Aug 2, 6:34 PM MST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
634 PM MST SUN AUG 2 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0608 PM HAIL 12 WNW HUACHUCA CITY 31.67N 110.53W
08/02/2020 M1.00 INCH SANTA CRUZ AZ COCORAHS
1 INCH HAIL REPORTED NEAR ELGIN.
&&
TGDSpecial weather statement, Aug 2, 6:55 PM MST, 17 minutes before
Special Weather Statement National Weather Service Tucson AZ 655 PM MST Sun Aug 2 2020 AZZ503-513-030230- Dragoon/Mule/Huachuca and Santa Rita Mountains including Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar Valleys including Nogales- 655 PM MST Sun Aug 2 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SANTA CRUZ COUNTY UNTIL 730 PM MST... At 655 PM MST, Doppler radar was tracking a strong thunderstorm over Nogales International Airport, or near Nogales, moving southwest at 15 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Nogales, Nogales International Airport and Kino Springs. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3133 11104 3150 11094 3146 11074 3133 11075 TIME...MOT...LOC 0155Z 053DEG 12KT 3139 11087
Local storm report, Aug 2, 6:57 PM MST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
657 PM MST SUN AUG 2 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0644 PM TSTM WND GST 6 NE NOGALES 31.42N 110.85W
08/02/2020 M59 MPH SANTA CRUZ AZ ASOS
ASOS STATION KOLS NOGALES INTERNATIONAL
AIRPORT.
&&
TGDThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 5:15 PM MST | Special Weather Statement | TWC | Santa Cruz | 30 min |
| Aug 2, 5:20 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 40 min |
| Aug 2, 6:00 PM MST | Special Weather Statement | TWC | Santa Cruz | 45 min |
| Aug 2, 6:55 PM MST | Special Weather Statement | TWC | Santa Cruz | 35 min |
| Aug 2, 7:14 PM MST | Areal Flood Advisory | TWC | Cochise, Santa Cruz | 2 hr |
| Aug 2, 7:37 PM MST | Flash Flood Warning | TWC | Santa Cruz | 113 min |
| Aug 2, 8:07 PM MST | Areal Flood Advisory | TWC | Santa Cruz | 68 min |
| Aug 2, 8:20 PM MST | Special Weather Statement | TWC | Santa Cruz | 25 min |
| Aug 3, 1:04 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Santa Cruz | 41 min |
| Aug 3, 1:43 PM MST | Special Weather Statement | TWC | Santa Cruz | 47 min |
| Aug 3, 1:50 PM MST | Severe Thunderstorm Warning | TWC | Pima, Santa Cruz | 40 min |
| Aug 3, 2:01 PM MST | Special Weather Statement | TWC | Santa Cruz | 29 min |
| Aug 3, 2:06 PM MST | Special Weather Statement | TWC | 39 min | |
| Aug 3, 2:59 PM MST | Severe Thunderstorm Warning | TWC | Pima | 26 min |
| Aug 3, 3:16 PM MST | Special Weather Statement | TWC | Santa Cruz | 44 min |
| Aug 3, 3:37 PM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 38 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.